Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 90, NWS Burlington, VT

June 25, 1998Essex County, Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Jun 25, 1998, 8:42 PM EDT for Essex County, Franklin County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 8:42 PM EDT (00:42 UTC)
Expired
Jun 26, 1998, 12:00 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Essex County, NY, Franklin County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2224 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 260045
FFWBTV
NYC031-033-260400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
842 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN NORTHERN NEW YORK
  WESTERN ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL MIDNIGHT PM EDT.

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN PAULS SMITH AND MOUNT
  MARCY IN SOUTHERN FRANKLIN AND WESTERN ESSEX COUNTIES RESPECTIVELY
  WITH MORE THUNDERSTORMS DEVELOPING UPSTREAM IN SAINT LAWRENCE
  COUNTY...MOVING SOUTHEAST AT 30 MPH.
* THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THIS AREA
  THROUGH 10 PM...CAUSING STREET FLOODING AND POSSIBLE FLOODING OF
  SMALL MOUNTAIN STREAMS AND BROOKS.

THERE HAVE ALREADY BEEN REPORTS OF 6 TO 8 INCHES OF WATER ON ROADS
IN THE SARANAC LAKE-LAKE PLACID AREA.  DOPPLER RADAR ESTIMATES OVER
1.5 INCHES OF RAIN HAS FALLEN WITH MORE EXPECTED.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT WHEN IT IS DIFFICULT TO
RECOGNIZE THE DANGERS OF FLOOD WATERS. BE ALERT FOR RISING WATER
AND EXERCISE EXTREME CAUTION IF YOU ARE NEAR A WAJTERWAY.

&
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:30 PM EDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT THU JUN 25 1998

TROPICAL AIRMASS TO RMN IN PLACE THRU FRI...BUT SOMEWHAT COOLER &
LESS HUMID AIR WL RETURN OVER WEEKEND.

SOME SHWRS CURRENTLY MOVG ACRS NRN NY...AS DEPICTED ON KCXX/KTYX.
LDS SWHOWING SOME STRIKES UPSTREAM OVR SE ONT.  THIS ACTIVITY WL
CONTINUE TO DVLP AND SPREAD SEWRD INTO FA THIS EVENING.  GREATEST
THREAT OF SVR WX THIS EVENING LIES WELL TO SW OF BTV CWA.

ON FRIDAY...VIGOROUS SHRTWV EXPECTED TO TRACK ESE ACRS NRN
GRTLKS...AND THEN MOV ACRS FA FRI NITE...WEAKENING A BIT WITH TIME.
THIS DISTURBANCE WL RESULT IN DVLPMNT OF SFC LOW ALG CNTRL NEW ENG
CST...WHICH WL AID IN ALLOWING CDFNT TO DEPRESS SOUTH ACRS FA FRI
NITE.

FLOODING WL CONTINUE TO BE MAIN CONCERN.  FLOW ALOFT RMNS NW.  PWS
RMN HI (1.5-1.75) AND DWPTS IN UPR 60S TO ARND 70 THRU FRI.  ANY
CONVECTION THAT DVLPS HAS POTENTIAL TO PRODUCE LOCALLY HVY RAINS.
WND FIELD NOW STRONG ENOUGH SO THAT ANY FLOOD THREAT WL HAVE TO COME
FROM TRAINING...POTENTIAL FOR WHICH INCREASES LATER TON/FRI...ESPEC
IN NRN VT.  ALSO THREAT OF SOME HAIL FRI/FRI EVEN AS COOLING ALOFT
BEGINS.  GUSTY WNDS ALSO PSBL IN ANY TSTRMS FRI...BUT SVR NOT
EXPECTED.

WOULD CONTINUE WITH AT LEAST LIKELY POPS FRI NITE.  SLOW IMPROVEMENT
BEGINS SAT.  HOWEVER...CYC FLOW COMBINED WITH LINGERING LLVL MSTR
ENOUGH TO WARRANT CHC SHWRS...ESP FOR VT.  (FAN POPS FOR FRI
NITE/SAT PREFERRED OVR FWC).

FWC/FAN TEMPS SIMILAR AND GENERALLY ACCEPTED.

RJS

In the hours before

Local storm report, Jun 25, 7:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
724 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.
Local storm report, Jun 25, 7:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
732 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.
Special weather statement, Jun 25, 8:04 PM EDT, 38 minutes before
NYZ026>031-034-035-VTZ001-005-009-011-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EDT THU JUN 25 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NEW YORK
AND PORTIONS OF WESTERN VERMONT THROUGH MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:

IN NEW YORK...CLINTON...ESSEX...FRANKLIN AND SAINT LAWRENCE
IN VERMONT...ADDISON AND RUTLAND

SEVERE THUNDERSTORMS HAVE ALREADY CROSSED PORTIONS OF NORTHERN NEW
YORK EARLIER THIS EVENING.  MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND INTO WESTERN VERMONT...
ESPECIALLY SOUTH OF BURLINGTON THROUGH MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE.
YOU SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE
ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHITTIER
Special weather statement, Jun 25, 8:04 PM EDT, 38 minutes before
NYZ026>031-034-035-VTZ001-005-009-011-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EDT THU JUN 25 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NEW YORK
AND PORTIONS OF WESTERN VERMONT THROUGH MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:

IN NEW YORK...CLINTON...ESSEX...FRANKLIN AND SAINT LAWRENCE
IN VERMONT...ADDISON AND RUTLAND

SEVERE THUNDERSTORMS HAVE ALREADY CROSSED PORTIONS OF NORTHERN NEW
YORK EARLIER THIS EVENING.  MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND INTO WESTERN VERMONT...
ESPECIALLY SOUTH OF BURLINGTON THROUGH MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE.
YOU SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE
ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHITTIER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:49 PM EDTFlash Flood WarningBTVClinton4 hr
Jun 25, 11:51 PM EDTFlash Flood WarningBTVEssex3 hr
Jun 26, 1:57 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence63 min

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.